STOP THE WARFARIN BEFORE EYE SURGERY?

A patient who takes warfarin (Coumadin) for atrial fibrillation and valve replacement is about to undergo cataract surgery. Should I stop the warfarin?
—Girish L. Sharma, MD, Rockville, Conn.

According to my colleagues who perform this procedure, contemporary techniques use very small incisions and do not require special warfarin precautions to keep the field bloodless. However, Dr. Sharma’s question is a useful “jumping-off point” to review the always timely issue of what to do preoperatively for patients on anticoagulants. Ideally, we stop warfarin for two to three days preoperatively when atrial fibrillation is the indication for anticoagulation and resume treatment after surgery (it will take at least a day before there is an effect on the international normalized ratio [INR]). This regimen usually decreases the INR to <1.5, which surgeons find adequate. The presence of an artificial metallic heart valve requires a more complex regimen: Stop warfarin as previously discussed, but hospitalize the patient a day or two later and begin IV heparin to maintain adequate anticoagulation (Eur Heart J. 2005;26:2463-2471). Because the action of heparin is short-lived, stopping it several hours before surgery will eliminate the anticoagulation effect. Restart it several hours after surgery. Warfarin is restarted then as well, but heparin is continued for as many days as necessary until the INR is back in the 3-3.5 range.
—Peter F. Cohn, MD (99-12)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters